Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS Morristown, TN

July 14, 20144 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2014, 11:11 PM EDT for 4 counties in Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2014, 11:11 PM EDT (03:11 UTC)
Expired
Jul 14, 2014, 11:45 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:18 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 8:18 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT MON JUL 14 2014

.DISCUSSION...
COMPLEX FORECAST THIS EVENING AS AN UPPER-TROUGH PUSHES A SLOW
MOVING COLD FRONT INTO THE REGION...GENERATING SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE FORECAST AREA. RADAR COVERAGE HAS BEEN
MUCH LOWER THAN ANTICIPATED TODAY...PARTLY BECAUSE WARM
TEMPERATURES ALOFT HAVE REINFORCED A CAPPING INVERSION AHEAD OF
THE FRONT...LIMITING DIURNAL CONVECTION THIS AFTERNOON. THIS
EVENING AS THE INVERSION WEAKENS...SOME ADDITIONAL STRONG STORMS
SHOULD CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS WHILE
INSTABILITY VALUES WILL STILL BE APPRECIABLE. MOST OF THIS
ACTIVITY WILL CONTINUE TO MOVE INTO THE REGION FROM MIDDLE
TENNESSEE/CUMBERLAND PLATEAU AND TRACK ALONG AND NORTH OF THE I-40
CORRIDOR.

LATER ON TONIGHT...THIS ACTIVITY SHOULD BEGIN TO INCREASE IN
COVERAGE AS THE FRONT PUSHES SOUTH AND SERVES AS A FOCUS FOR THE
ABUNDANT GULF MOISTURE IN PLACE. HOWEVER...THE HRRR IN PARTICULAR
IS STILL VERY PESSIMISTIC ON THE WIDESPREAD HEAVIER PRECIPITATION
CHANCES TONIGHT...AND SHOWS THE COMPLEX OVER WESTERN/MIDDLE
TENNESSEE MOVING SOUTH INTO ALABAMA AND NOT FILLING IN BACK NORTH
AND EAST. THE NAM IS A BIT MORE OPTIMISTIC ON PRECIPITATION
CHANCES...BUT DOES NOT SHOW ANY ROBUST QPF SIGNALS UNTIL LATER
TONIGHT INTO TUESDAY MORNING ALONG THE FRONT ACROSS THE MOUNTAINS
AND SOUTHERN VALLEY. WITH PWATS BETWEEN 1.5 TO 1.8 INCHES AND A
SOLID BOUNDARY IN PLACE TO FOCUS THE MOISTURE...STILL FEEL THAT
LIKELY POPS WERE WARRANTED OVER MUCH OF THE AREA THIS EVENING AND
LOW-END CATEGORICAL ALONG THE SOUTHERN ZONES LATE TONIGHT.
HOWEVER... GIVEN THE RECENT TRENDS HAVE LOWERED POPS CONSIDERABLY
AREAWIDE IN THE EVENING AND ACROSS THE NORTHERN ZONES LATER
TONIGHT.

SHOULD COVERAGE INCREASE LATE TONIGHT THERE WILL BE A FAVORABLE
SET-UP FOR LOCALLY HEAVY RAINFALL GIVEN THE HIGH PWAT VALUES...
BOUNDARY...AND A DEEP WARM CLOUD LAYER. HOWEVER...GIVEN THE LACK
OF STORM COVERAGE TO THIS POINT THIS AFTERNOON AND EVENING...DO NOT
EXPECT ANY WIDESPREAD FLOODING ISSUES ATTM. BUT...WILL CONTINUE TO
MONITOR SHOWER/STORM COVERAGE AND PRECIPITATION TRENDS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  84  60  82 /  80  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  80  59  80 /  70  70  20  10
OAK RIDGE, TN                       70  80  57  81 /  70  70  20  10
TRI CITIES AIRPORT, TN              66  76  55  78 /  70  90  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Jul 14, 2:08 PM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 14 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
208 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND
EVENING...
...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE
TONIGHT THROUGH TUESDAY...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT. THE
AIRMASS AHEAD OF THE FRONT WILL BE MOIST AND UNSTABLE...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING
WINDS...HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL.

THE THREAT OF SEVERE STORMS WILL BE GREATER ACROSS THE NORTHERN
PARTS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...AT
LEAST INITIALLY THIS AFTERNOON AND EARLY EVENING. WINDS ALOFT ARE
EXPECTED TO BE STRONGER FROM THESE AREAS NORTHWARD INTO THE OHIO
VALLEY.

PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH TUESDAY.
RAINFALL BETWEEN 1 AND 2 INCHES ARE ANTICIPATED WITH LOCALLY
HEAVIER AMOUNTS LIKELY. FLOODING OF LOW LYING AREAS...STREET
FLOODING...AND SMALL STREAM FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DUE TO THE EXPECTED RAIN TONIGHT AND PERIODS OF MODERATE TO HEAVY
RAINS TUESDAY...LOCALIZED FLOODING IS POSSIBLE. FLOODING OF LOW
LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING ARE
POSSIBLE TUESDAY.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS FRIDAY AND SATURDAY. AS A COLD FRONT MOVES
THROUGH SATURDAY...STRONG THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 14, 6:56 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
07/14/2014                   RUSSELL            VA   911 CALL CENTER

            DISPATCH REPORTED SEVERAL TREES DOWNED COUNTYWIDE.

&&
Special weather statement, Jul 14, 7:04 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT MON JUL 14 2014

TNZ015-016-038>040-042-070-142345-
NORTHWEST COCKE-HANCOCK-HAWKINS-JEFFERSON-HAMBLEN-GRAINGER-NORTHWEST
GREENE-
704 PM EDT MON JUL 14 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWEST COCKE...
HANCOCK...HAWKINS...JEFFERSON...HAMBLEN...GRAINGER...NORTHWEST
GREENE...

AT 704 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SNEEDVILLE TO RUSSELLVILLE TO NEAR WHITE PINE...
AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...GREENEVILLE...ROGERSVILLE...SNEEDVILLE...BEAN STATION...
WHITE PINE...SURGOINSVILLE...BANEBERRY...RUSSELLVILLE...MOSHEIM...
BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...KEPLER...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.

LAT...LON 3651 8280 3606 8293 3602 8331 3624 8322
      3654 8335 3660 8328 3659 8327 3659 8283
TIME...MOT...LOC 2304Z 232DEG 28KT 3650 8328 3628 8318 3612 8324

17
Special weather statement, Jul 14, 8:00 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT MON JUL 14 2014

TNZ042-044-150030-
WASHINGTON-NORTHWEST GREENE-
800 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWEST GREENE...

AT 759 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
TUSCULUM...OR 8 MILES NORTH OF GREENEVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...GREENEVILLE...JONESBOROUGH...TUSCULUM...MIDWAY...OAK
GROVE...SPURGEON...GRAY...MOSHEIM...BAILEYTON...LEESBURG...CHUCKY...
FALL BRANCH...DAVY CROCKETT BIRTHPLACE...LIMESTONE...JEAROLDSTOWN...
AVONDALE AND TELFORD.

LAT...LON 3607 8288 3633 8292 3637 8284 3636 8281
      3639 8278 3638 8276 3642 8267 3643 8268
      3644 8264 3643 8261 3645 8244 3644 8242
      3623 8236
TIME...MOT...LOC 2359Z 256DEG 29KT 3629 8281

17
Special weather statement, Jul 14, 8:03 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT MON JUL 14 2014

TNZ037-038-069-150030-
KNOX-GRAINGER-UNION-
803 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT KNOX...GRAINGER...UNION...

AT 802 PM EDT...A STRONG THUNDERSTORM WAS OVER PLAINVIEW...OR NEAR
MAYNARDVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...RUTLEDGE...PLAINVIEW...BLAINE...LUTTRELL...HOUSE
MOUNTAIN S.P....MALONEYVILLE...BUFFALO SPRINGS...JOPPA...THORN
HILL...MASCOT...PAULETTE AND BIG RIDGE S.P..

LAT...LON 3627 8338 3621 8343 3622 8345 3617 8348
      3616 8353 3619 8356 3613 8361 3614 8364
      3609 8364 3612 8367 3609 8366 3609 8370
      3606 8370 3604 8384 3625 8393 3636 8341
TIME...MOT...LOC 0002Z 256DEG 29KT 3616 8377

17
Special weather statement, Jul 14, 9:23 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT MON JUL 14 2014

TNZ016-039-042-150200-
HAWKINS-HAMBLEN-NORTHWEST GREENE-
923 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...HAMBLEN...NORTHWEST
GREENE...

AT 923 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
ROGERSVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SURGOINSVILLE...MOSHEIM...BULLS GAP...BAILEYTON...
ROMEO...ST. CLAIR...JEAROLDSTOWN...MCCLOUD AND KEPLER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3620 8312 3637 8318 3651 8273 3625 8264
TIME...MOT...LOC 0123Z 255DEG 26KT 3631 8306

17
Special weather statement, Jul 14, 11:07 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT MON JUL 14 2014

TNZ038-069>071-073-150330-
KNOX-JEFFERSON-NORTH SEVIER-GRAINGER-NW BLOUNT-
1107 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT KNOX...JEFFERSON...NORTH
SEVIER...GRAINGER...NW BLOUNT...

AT 1106 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF NEW
MARKET...OR 11 MILES NORTHWEST OF SEVIERVILLE...MOVING NORTHEAST AT
55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...JEFFERSON CITY...
DANDRIDGE...RUTLEDGE...WHITE PINE...NEW MARKET...ROCKFORD...
BANEBERRY...EAGLETON VILLAGE...STRAWBERRY PLAINS...BLAINE...
SEYMOUR...KODAK...MALONEYVILLE...BUFFALO SPRINGS...MCMAHAN AND
KIMBERLIN HEIGHTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3597 8400 3617 8375 3617 8372 3618 8373
      3631 8357 3620 8345 3617 8346 3615 8345
      3615 8338 3606 8328 3569 8390
TIME...MOT...LOC 0306Z 240DEG 49KT 3603 8370

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:00 PM EDTSpecial Weather StatementMRXGreene, Washington30 min
Jul 14, 8:03 PM EDTSpecial Weather StatementMRXGrainger27 min
Jul 14, 9:23 PM EDTSpecial Weather StatementMRXHawkins37 min
Jul 14, 11:07 PM EDTSpecial Weather StatementMRXJefferson, Knox23 min
Jul 14, 11:29 PM EDTSpecial Weather StatementMRXHamblen, Hancock, Hawkins31 min
Jul 15, 12:09 AM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Sullivan, Washington2 hr
Jul 15, 1:08 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.